Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 184, NWS State College, PA

August 20, 2004Centre County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Aug 20, 2004, 1:42 PM EDT for Centre County, Pennsylvania. It was in force for 48 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 20, 2004, 1:42 PM EDT (17:42 UTC)
Expired
Aug 20, 2004, 2:30 PM EDT
In force
48 min
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

County Centre County, PA

The radar

The State College radar (KCCX), 15 km from the middle of the area, began a volume at 17:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 20, 2:10 PM EDTHAIL 0.752 S Port Matilda, PA
Aug 20, 2:10 PM EDTHAIL 0.752 S Port Matilda, PA
Aug 20, 2:10 PM EDTHAIL 0.752 S Port Matilda, PA
Aug 20, 2:25 PM EDTHAIL 0.751 S Pleasant Gap, PAPENNY SIZE HAIL AND 70 MPH WINDS AT ROCKVIEW STATE PRISON
Aug 20, 2:25 PM EDTHAIL 0.751 S Pleasant Gap, PAPENNY SIZE HAIL AND 70 MPH WINDS AT ROCKVIEW STATE PRISON
Aug 20, 2:25 PM EDTHAIL 0.751 S Pleasant Gap, PAPENNY SIZE HAIL AND 70 MPH WINDS AT ROCKVIEW STATE PRISON

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 5.7 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2004-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 181 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2004-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
181 J/kg
Mixed-layer CIN
-102 J/kg
Mixed-layer LCL
860 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCTP 201742
SVRCTP
PAC027-201830-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
141 PM EDT FRI AUG 20 2004

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRE COUNTY IN CENTRAL PENNSYLVANIA

* UNTIL 230 PM EDT

* AT 141 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES SOUTHWEST OF SANDY RIDGE...OR 2 MILES
  NORTHWEST OF TYRONE...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PORT MATILDA AROUND 205 PM EDT...
  PARK FOREST AROUND 220 PM EDT...
  STATE COLLEGE AND PINE GROVE MILLS AROUND 225 PM EDT...
  BOALSBURG AND PLEASANT GAP AROUND 230 PM EDT...

THE MAIN THREAT FROM THIS STORM IS A DAMAGING WIND GUST. GUSTS MAY 
EXCEED 60 MPH. THESE WINDS CAN EASILY KNOCK DOWN TREES AND POWER 
LINES...AND CAUSE PROPERTY DAMAGE. LARGE HAIL IS ALSO POSSIBLE. THE 
SAFEST PLACE TO BE DURING A SEVERE THUNDERSTORM IS INSIDE A 
SUBSTANTIAL SHELTER...AWAY FROM WINDOWS.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

LAT...LON 4077 7838 4066 7829 4078 7763 4102 7777

$$

DEVOIR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 10:15 AM EDT, 3 hours 27 minutes earlier.

Area forecast discussion, Aug 20, 10:15 AM EDT, 3 hours 27 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1015 AM EDT FRI AUG 20 2004

.SHORT TERM (REST OF TODAY THROUGH TONIGHT)...

A FEW SHWRS MOVED ACROSS NORTHERN TIER EARLY THIS MORNING AND
QUICKLY DIMINISHED AS THEY MOVED EAST. THIS AREA WILL BE THE FOCAL
POINT THIS AFTERNOON WITH BEST UPPER LVL DYNAMICS FOR SVR WX. SPC
HAS MOST OF CWA IN SLIGHT RISK AS OF 1230Z...EXCLUDING ONLY OUR FAR
SE COUNTIES. CLOUDS IN THE VICINITY OF BOUNDARY TRYING TO KEEP SFC
HEATING IN CHECK...HOWEVER ENOUGH MIXED LAYER INSTABILITY TO SUPPORT
POTENTIAL STRONG/SVR STORM DEVELOPMENT. ETA/GFS DIFFER ON
TIMING/TRACK OF SFC LOW/RAIN SHIELD FOR THIS AFT/EVE...WITH GFS
TRACKING WV FURTHER EAST AND MAKING PCP EARLIER. ETA SHOWS A MORE
WARM-SECTOR TYPE SCENARIO WITH MAIN PCP STARTING AFTER MIDNIGHT. OF
COURSE...CONVECTION IS STILL VERY LIKELY GIVEN LIS -4 TO -6 AND SB
CAPE NEAR 2000 J/KG PER 12Z KPIT SOUNDING. PWS (1.5+) ALSO
INCREASING THROUGHOUT THE DAY ALONG WITH DECENT LLVL JET AND
MOISTURE...ONLY ENHANCING SHRW/TSTRORM ACTIVITY.

&&

.PREVIOUS DISCUSSION...
THE FOLLOWING WAS ORIGINALLY ISSUED AT 230 AM EDT FRI AUG 20 2004

AVIATION...
AS TYPICAL FOR THIS TIME OF YEAR...WIDESPREAD MVFR CONDS DUE TO BR
THIS MORNING...WITH SOME POCKETS OF IFR AS WELL. FOG WILL GRADUALLY
BURN OFF AFTER SUNRISE...HOWEVER WITH A VERY HUMID AIRMASS IN
PLACE...MVFR CONDS DUE TO HAZE WILL BE POSSIBLE IN MANY LOCATIONS
TODAY. EXCEPT FOR SCT SHRA/TSRA THIS MORNING...BETTER CHANCE OF TSRA
THIS AFTERNOON ACROSS WESTERN TERMINALS (KBFD/KJST)...THEN SPREADING
EAST THIS EVENING. MVFR CONDS WILL ACCOMPANY STORMS...WITH HEAVY
RAIN AND GUSTY WINDS LIKELY.

SHORT TERM (TODAY THROUGH SUNDAY NIGHT)...
SVR WX AND HEAVY RAINS ARE POSSIBLE IN THE NEXT 30 HRS...BUT THEN A
BIG CHANGE COMES TO THE REGION.

SHOWERS AND THUNDERSTORMS STILL ON-GOING AT THIS HOUR...BUT SEEM TO
BE WANING. THE PESKY FRONTAL BOUNDARY SHOULD BEGIN TO LIFT TO THE
NORTH LATER THIS MORNING AND PUT MOST OF THE REGION INTO THE WARM
SECTOR. THIS WILL CREATE HHH CONDITIONS...ESP ACROSS THE LWR SUSQ.
WL MENTION IT IN THE ZONES...AS HEAT INDICIES MIGHT REACH INTO THE
MID/UPR 90S FOR A TIME THIS AFTN. THIS SOUP WILL FUEL SHRA/TSRA OVER
THE NORTHERN HALF OF THE CWFA...AS A SFC LOW IS PROGGED TO MOVE OVER
KFD LATE TODAY/EARLY TONIGHT. ONLY SCT THINGS SHOULD POP UP IN THE
SOUTH TODAY...WITH THE LACK OF A TRIGGER AND A BIGGER CAP AS YOU
MOVE SOUTH.

SVR WX PARAMS GET NASTY OVER THE NRN HALF OF THE REGION THIS
AFTN/EVE WITH >2000 CAPES...-4 TO -5 LI/S AND A LOT OF DEEP LAYER
SHEAR (45 TO 50 KTS).  HELICITIES COULD GET LOCALLY HIGH (>300) AS
WINDS COULD BACK SIGNIFICANTLY (ESP NEAR THE WARM FRONT AND NEAR
KIPT - AS THEY TEND TO GO TO A STRAIGHT EAST WIND IN SITUATIONS LIKE
THIS) AS THE SFC LOW DEEPENS TO OUR WEST AS IT MOVES NEWRD. THIS
WILL LIKELY LEAD TO SVR STORMS AND POSSIBLY TORNADOES.

HEAVY RAIN IS A POSSIBILITY...ESP IN THE NWRN COUNTIES WHERE HPC AND
MDL GUIDANCE PUT THE BULLSEYE OF UP TO 2 INCHES OF RAFL THROUGH THE
NEXT 24-30 HRS. PWATS REACH NEAR 2 INCHES OVER MUCH OF OUR
AREA...BUT MOST FOCUSED AREA OF HEAVY PRECIP SHOULD STAY RIGHT ALONG
THE TRACK OF THE LOW (IN OUR NW COS). THANKFULY...THIS AREA HAS HAD
ONLY A HALF OF AN INCH OF PRECIP FOR THE ENTIRE MONTH SO FAR. THEY
MIGHT BE ABLE TO HANDLE THIS BETTER THAN SAY THE LWR SUSQ. WL
MENTION HEAVY RAIN THIS AFTN/TONIGHT AT THIS POINT...BUT ALLOW LATER
SHIFTS TO SEE IF A FLASH FLOOD WATCH WOULD BE NECESSARY.

AS THE LOW PASSES IT WRAPS LOTS OF DRY AIR INTO THE REGION AND DRIES
US UP BY LATE SAT MORNING. JUST A LINGERING SHOWER MIGHT BE FOUND IN
THE LWR SUSQ IN THE AFTN ON SAT. OTHERWISE...BRIGHTER AND DRIER DAYS
ARE AHEAD.

LONG TERM (MONDAY THROUGH THURSDAY)...
NO SIGNIFICANT CHANGES MADE TO THE GOING FORECAST...JUST A FEW
TWEAKS TO A SOME OF THE GRIDS. DRY PATTERN SEEMING MORE LIKELY WITH
EACH PASSING DAY...AS A BONAFIDE UPPER LEVEL RIDGE BUILDS ACROSS THE
AREA BY TUESDAY. TEMPS WILL BE CLOSE TO SEASONAL AVERAGES FOR
DAYTIME HIGHS...BUT SLIGHTLY COOLER THAN AVERAGE FOR NIGHTTIME LOWS
DUE TO LOW MOISTURE CONTENT IN THE LOWER TROPOSPHERE.
&&

.CTP WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
&&

SHORT TERM (UPDATE)...STEINBUGL
Hazardous weather outlook, Aug 20, 3:32 AM EDT, 10 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
332 AM EDT FRI AUG 20 2004

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-210731-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
332 AM EDT FRI AUG 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY:

A LOW PRESSURE SYSTEM WILL MOVE NORTHEAST ALONG A STALLED-OUT FRONT
OVER THE UPPER OHIO VALLEY TODAY.  THE FRONT WILL LIFT SLIGHTLY
NORTHWARD TODAY AS A WARM FRONT.  THE HOT AND HUMID AIR FLOWING UP
FROM THE SOUTH WILL FUEL SHOWERS AND THUNDERSTORMS TODAY...MAINLY
THIS AFTERNOON AND INTO THE NIGHT.  SEVERE THUNDERSTORMS WITH
DAMAGING WINDS...AND ISOLATED TORNADOES...ARE POSSIBLE THIS AFTERNOON
AND EVENING...MAINLY OVER THE NORTHERN HALF OF CENTRAL PENNSYLVANIA.

HEAVY RAIN IS POSSIBLE FROM THIS AFTERNOON THROUGH THE NIGHT IN
NORTHWESTERN PENNSYLVANIA...ALONG THE EXPECTED TRACK OF THE SURFACE
LOW PRESSURE SYSTEM.  MINOR FLOODING IS A POSSIBILITY AS THE
THUNDERSTORMS MAY CONTAIN TORRENTIAL RAINS...BUT THE AREA WHERE THE
HEAVIEST RAIN IS EXPECTED HAS BEEN RATHER DRY RECENTLY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY:

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS LIKELY.

In the hours before

Special weather statement, Aug 20, 10:35 AM EDT, 3 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1035 AM EDT FRI AUG 20 2004

PAZ036-056>059-063-210110-
CUMBERLAND PA-DAUPHIN PA-FRANKLIN PA-LEBANON PA-PERRY PA-
SCHUYLKILL PA-
1035 AM EDT FRI AUG 20 2004

...SEVERE WEATHER OUTLOOK...

A LOW PRESSURE SYSTEM WILL MOVE NORTHEAST ALONG A STALLED-OUT FRONT
OVER THE UPPER OHIO VALLEY THIS AFTERNOON.  THE FRONT WILL LIFT
SLIGHTLY NORTHWARD AS A WARM FRONT.  THE HOT AND HUMID AIR FLOWING UP
FROM THE SOUTH WILL FUEL SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND
INTO THE NIGHT. SEVERE THUNDERSTORMS WITH DAMAGING WINDS...AND
ISOLATED TORNADOES...ARE POSSIBLE THIS AFTERNOON AND EVENING OVER
MOST OF NORTHERN AND CENTRAL PENNSYLVANIA.

IN ADDITION...HEAVY RAIN IS POSSIBLE THIS AFTERNOON THROUGH LATE
TONIGHT IN NORTHWESTERN PENNSYLVANIA...ALONG THE EXPECTED TRACK OF
THE SURFACE LOW PRESSURE SYSTEM.  MINOR FLOODING IS A POSSIBILITY AS
THE THUNDERSTORMS MAY CONTAIN TORRENTIAL RAINS...BUT THE AREA WHERE
THE HEAVIEST RAIN IS EXPECTED HAS BEEN RATHER DRY RECENTLY.

PAZ004>006-010>012-017>019-024>028-033>035-037-041-042-045-046-
049>053-210110-
BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-COLUMBIA PA-
ELK PA-FULTON PA-HUNTINGDON PA-JUNIATA PA-MCKEAN PA-MIFFLIN PA-
MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-POTTER PA-SNYDER PA-
SOMERSET PA-SOUTHERN CENTRE PA-SOUTHERN CLINTON PA-
SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-UNION PA-WARREN PA-
1035 AM EDT FRI AUG 20 2004

...SEVERE WEATHER OUTLOOK...

A LOW PRESSURE SYSTEM WILL MOVE NORTHEAST ALONG A STALLED-OUT FRONT
OVER THE UPPER OHIO VALLEY THIS AFTERNOON.  THE FRONT WILL LIFT
SLIGHTLY NORTHWARD AS A WARM FRONT.  THE HOT AND HUMID AIR FLOWING UP
FROM THE SOUTH WILL FUEL SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND
INTO THE NIGHT. SEVERE THUNDERSTORMS WITH DAMAGING WINDS...AND
ISOLATED TORNADOES...ARE POSSIBLE THIS AFTERNOON AND EVENING OVER
MOST OF NORTHERN AND CENTRAL PENNSYLVANIA.

IN ADDITION...HEAVY RAIN IS POSSIBLE THIS AFTERNOON THROUGH LATE
TONIGHT IN NORTHWESTERN PENNSYLVANIA...ALONG THE EXPECTED TRACK OF
THE SURFACE LOW PRESSURE SYSTEM.  MINOR FLOODING IS A POSSIBILITY AS
THE THUNDERSTORMS MAY CONTAIN TORRENTIAL RAINS...BUT THE AREA WHERE
THE HEAVIEST RAIN IS EXPECTED HAS BEEN RATHER DRY RECENTLY.

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 2:29 PM EDTSevere Thunderstorm WarningCTPLycoming61 min
Aug 20, 2:42 PM EDTSevere Thunderstorm WarningCTPCentre48 min
Aug 20, 3:11 PM EDTSevere Thunderstorm WarningCTPUnion64 min
Aug 20, 3:25 PM EDTSevere Thunderstorm WarningCTPLycoming50 min
Aug 20, 3:46 PM EDTSevere Thunderstorm WarningCTPColumbia59 min
Aug 20, 3:48 PM EDTSevere Thunderstorm WarningCTPMontour, Northumberland42 min
Aug 20, 3:55 PM EDTSevere Thunderstorm WarningCTPSullivan50 min
Aug 20, 4:01 PM EDTSevere Thunderstorm WarningCTPClearfield89 min
Aug 20, 5:04 PM EDTSevere Thunderstorm WarningCTPCentre56 min
Aug 20, 5:19 PM EDTSevere Thunderstorm WarningCTPSchuylkill56 min
Aug 20, 5:23 PM EDTSevere Thunderstorm WarningCTPFulton22 min
Aug 20, 5:33 PM EDTSevere Thunderstorm WarningCTPFranklin57 min
Aug 20, 6:36 PM EDTSevere Thunderstorm WarningCTPCumberland69 min
Aug 20, 6:49 PM EDTSevere Thunderstorm WarningCTPClearfield, Elk56 min
Aug 20, 7:30 PM EDTFlash Flood WarningCTPUnion6 hr
Aug 20, 7:30 PM EDTSevere Thunderstorm WarningCTPFranklin60 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.